Aa
A
A
A
Close
Dermatology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Red/ Dark Fake Mustache

I don't really know what category my situation falls into so I wll post it under skin care but take your pick. This problem has been with me since 2004. It has gotten progressively worse and I would say it started to get really bad early last year. Background: I had fairly bad acne as a teenager. I took accutane and it cleared up...so much so that my girlfriend at the time (now wife) was shocked that I had acne. No scarring, etc.

Derm#1: He wasn't sure what it was but guessed pseudofolliculitis and gave me some exfoliants. That was for 1 year.
Derm#2: This doc told me that it was blood vessels that build up over time and that a V-beam laser could reduce the redness. At this point there was only a faint outline of a red mustache. I did about 4 treatments (2 the whole face and 2 just the lips). After 2 years of this, I didn't notice any change and I am afraid that this is what made it worse. Soon there was no hair growing in my mustache line but there was still the redness/darkness.
Current Derm: He said I had an infection and pseudofolliculitis. He put me on antibiotics and Differin (night) and Cleocyn (morning). This time I did notice a change to my skin. The Differin (cream) made my skin peel away and many times would reveal hairs growing flat underneath the skin. Sometimes I would peel away the skin and blood would pour out (which is what I suspect is the redness). At my last appointment, my derm just told me to use the Differin every night until I run out which would be next year. He made it sound like no big deal but I have had this condition for 5 years and was skeptical that it would be that easy. I want to be patient with my current treatment because it has shown change but it seems to be taking forever.

If it was going to really work, would it not have done so after 6 months of treatment? Isn't that a long time for Pseudofolliculitis? Did I make this whole thing worse? Is it permanent? Will I need to seek out a cosmetic option?
1 Responses
242489 tn?1210500813
MEDICAL PROFESSIONAL
To be honest, I'm not sure what you have, or whether you have anything other than irritation changes, some if not all self-induced.  Someone who writes, "Sometimes I would peel away the skin and blood would pour out," is someone who is (out of frustration or whatever other reason) traumatizing the skin in a way that will always lead to pigment changes (and more peeling?)  Basically, unless you leave your skin entirely alone for 6 months, no treatment is going to help.  That is what I suggest, whether or not you use Differin.  By entirely alone I mean just that: no touching, no rubbing, no peeling whatsoever, period.  After 6 months show whatever is left to a skin doctor.

Take care.

Dr. Rockoff
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions